Web Site Builder

Hair loss during cancer therapy

By Dr. Vinay Gopalani. Posted - July 2017

Hair loss is the most disturbing side effect. Some patients feel that this is worse than losing a breast. This is because it threatens your sense of self, your sexuality, your personal image and most of all--- YOUR PRIVACY. 

The Good News is that it may be traumatic but it is Temporary.

  •  So why does hair loss occur?

Chemotherapy targets all rapidly dividing cells. Since hair follicle cells divide every 24 – 72 hours hence even those cells are destroyed. 

Hair loss may be gradual or dramatic. It may present as clumps in your hand brush, in tub drain or pillow. It usually affects only scalp hair but can affect other areas

Extent of hair loss depends on treatment use and duration .

  • The various drugs that can cause hair loss are:

Adriamycin; that causes complete hair loss in first few weeks including areas other than scalp

Methotrexate: mostly just thins hair

5 - Fluorouracil: Minimal hair loss 

Radiation Therapy can cause Hair loss only on particular part of body treated. 

Where as Tamoxifen may cause some hair thinning, but not baldness

  • And how soon does hair grow back?

Post Chemotherapy within 2-3 wks a Soft fuzz may be noted. In 1 month, Real hair may be seen and in 2 months 1 inch of hair may be seen. Hair growing may be different color, different texture.  Post local Radiation it may take 4 – 6 months before growth can be noticed. However few bald areas may remain. Post tamoxifen hair loss usually tapers off after 1 year. In these cases minoxidil, a drug that promotes hair growth can be tried. 

It is not very difficult to cope with hair loss. You can crop it short or cover it with a scarf or a wig. However it is necessary to be careful before using a lot of cosmetics to cover or promote hair growth.